|Department of Health|
|MEDICINES CONTROL AGENCY|
|Market Towers 1 Nine Elms Lane London SW8 5NQ|
|TEL: 020 7273 0400||3rd July 2002|
|FAX: 020 7273 0675||.|
Dear Mr Medawar,
SEROXAT AND WITHDRAWAL REACTIONS
Thank you for your letter of 1 June 2002 to Dr Jones on the subject of Seroxat (paroxetine), withdrawal reactions and addiction. I have been asked to respond as monitoring the safety of medicines falls within my remit.
We have carefully noted the points you make about the definition of addiction and dependence, the current product information for Seroxat and the importance of the information received directly from patients. We will seek advice from CSM experts on the concerns you have raised and on the extracts from your website, and will feed back to you as soon as we can.
I will respond to your other questions individually.
1. I enclose ADROIT drug analysis prints for the substances requested and information sheets to aid interpretation of the prints.
2. The data from the WHO is consistent with that from the UK Yellow Card Scheme in that venlafaxine and paroxetine have the highest number of reports of withdrawal reactions associated with them. These data are consistent with other sources which suggest a greater risk of withdrawal reactions with venlafaxine and paroxetine than with other medicines.
3. The information you request on the drugs associated with the greatest number of reports of withdrawal reactions on the ADROIT database is attached at Annex 1.
5. The MCA/CSM had not previously made a systematic assessment of reports of withdrawal reactions associated with SSRIs directly from patients or their relatives. However we have recently received, and are currently assessing, data from the MIND patient reporting scheme through which patients on psychiatric drugs were encouraged to report their experiences to MIND. As you are aware, we do not systematically collect reports from patients through the Yellow Card Scheme,
6. The reference to one or two reports of withdrawal reactions in the sentence that you quote is not consistent with the evidence from spontaneous reporting of the number withdrawal reactions reported with paroxetine. We recognise the public health importance of the withdrawal reactions associated with SSRIs and have communicated with prescribers on a number of occasions, via articles in Current Problems in Pharmacovigilance.
9. The MCA website already has an e-mail address. While this is primarily designed as way of requesting information, we do receive reports of suspected adverse reaction from patients through this address. As mentioned previously, we are current looking at ways in which we can capture reports of suspected adverse reactions medicines directly from patients. It is, however, vital that patients who suspect that they may be suffering from an adverse reaction to consult their doctor in the first instance in order that they receive the appropriate advice and treatment without delay. It is important that any patient reporting scheme does not interfere with this important consultation.
10. As indicated above, your letter and user comments will be circulated to members of CSM for their consideration and advice. Our response on points 4, 7 and 8 will follow after this.
Yours sincerely DR J M RAINE, Director, Post-Licensing Division Rm 1029MT Extn 0400 Fax 0675
CLICK HERE TO READ ON
The Top 20 medicines associated with reports of suspected withdrawal reactions
on the UK ADROIT database (See CSM/MCA Guidance on interpretation)
Number of UK reports of